Volume 21, Issue 4
Numerical Study of Partially Conservative Moment Equations in Kinetic Theory

Julian Koellermeier and Manuel Torrilhon

10.4208/cicp.OA-2016-0053

Commun. Comput. Phys., 21 (2017), pp. 981-1011.

Preview Full PDF BiBTex 98 407
  • Abstract

Moment models are often used for the solution of kinetic equations such as the Boltzmann equation. Unfortunately, standard models like Grad’s equations are not hyperbolic and can lead to nonphysical solutions. Newly derived moment models like the Hyperbolic Moment Equations and the Quadrature-Based Moment Equations yield globally hyperbolic equations but are given in partially conservative form that cannot be written as a conservative system. In this paper we investigate the applicability of different dedicated numerical schemes to solve the partially conservative model equations. Caused by the nonconservative type of equation we obtain differences in the numerical solutions, but due to the structure of the moment systems we show that these effects are very small for standard simulation cases. After successful identification of useful numerical settings we show a convergence study for a shock tube problem and compare the results to a discrete velocity solution. The results are in good agreement with the reference solution and we see convergence considering an increasing number of moments.

  • History

Published online: 2018-04

  • Keywords

  • AMS Subject Headings

  • Cited by